Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 174, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 23, 2003, 6:22 AM CDT for Harper County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2003, 6:22 AM CDT (11:22 UTC)
- Expired
- May 23, 2003, 7:15 AM CDT
- In force
- 53 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Harper County, KS
The radar
The Vance AFB radar (KVNX), 47 km from the middle of the area, began a volume at 11:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 11.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 506 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 231122 SVRICT KSC077-231215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 622 AM CDT FRI MAY 23 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARPER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 715 AM CDT. * AT 622 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF ATTICA...OR ABOUT 15 MILES WEST OF ANTHONY...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE OVER RURAL AREAS OF HARPER COUNTY... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... STAY AWAY FROM WINDOWS. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR HARPER COUNTY UNTIL 715 AM CDT. LAT...LON 3730 9824 3715 9835 3701 9832 3702 9792 $$ /JAKUB NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:14 AM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, May 23, 3:14 AM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 314 AM CDT FRI MAY 23 2003 FCST CONCERNS... PCPN/CNVTV/CLOUD TRENDS AND RESULTANT AFFECT ON MAX TEMPS THRU SAT... MODEST THETA-E ADVCTN ROOTED IN THE H8-H7 LYR ENUF TO REALIZE ELEVATED INSTBY ABV MOIST LYR ACRS SRN NEB/NCNTRL KS. MODEST LO LVL JET SHOULD PROVIDE ENUF CNVGNC/FORCING FURTHER S INTO THE CWA EARLY THIS MRNG BFR JET WKNS/VEERS OUT AFT DAWN. AS SUCH, PLAN TO SHOW N-S POP GRADIENT THRU LATE MRNG ACRS THE CWA. SLGTLY COOLER MID LVL TEMPS IN ELEVATED MOIST LYR MAY RESULT IN ADDTNL CNVTV CHCS THRU THE AFTN, ALTHO TO A LESSER EXTENT THAN THIS MRNG. DESPITE MORE CLOUDINESS TODAY, GOING MAXS LOOK RSNBL GIVEN MILDER START THIS MRNG, HOWEVER A LTL COOLER OVR THU. PCPN/CNVTV CHCS LOOK A BIT BETTER LATE TNGT/SAT, WITH ANOTHER SHRTWV PROGD TO DROP SEWD INTO DVLPG UPR LOW ACRS THE GRTLKS OVR THE WEEKEND. MODEST LO LVL JET WL MAINTAIN MOIST LYR AS IT SLIDES A LTL FURTHER E ACRS THE CWA WITH MID LVL TEMPS CONTG TO COOL. WL TWEAK POPS TO LKLY CAT ALL AREAS BY SAT MRNG, CONTG ACRS THE SRN CWA INTO THE AFTN. MORE WIDESPREAD PCPN AND CLOUDS LOOK TO HOLD TEMPS DOWN A LTL MORE THAN GOING FCST, SO WL TWEAK MAXS COOLER FOR SAT. YET ANOTHER SHRTWV IS PROGD TO DIG SWD ACRS MO ON SUNDAY, HOWEVER BETTER LO LVL MSTR LOOKS TO BE SHUNTED S OF THE CWA, SO WL OPT TO STAY DRY SUNDAY. LTL CHG TO FCST BEYOND SUNDAY FOR NOW. FCSTID = 13/DARMOFAL ICT 75 59 73 56 / 50 60 60 30 HUT 74 58 73 54 / 50 60 60 20 EWK 74 58 73 55 / 50 60 60 20 EQA 75 58 73 56 / 50 60 60 30 WLD 76 59 74 57 / 40 60 60 30 RSL 74 56 71 52 / 60 60 60 20 GBD 75 57 72 53 / 60 60 60 20 SLN 74 58 73 54 / 60 60 60 20 MPR 74 58 73 54 / 60 60 60 20 CFV 76 57 73 57 / 30 50 60 30 CNU 75 57 72 56 / 40 50 60 30 K88 75 57 72 56 / 50 50 60 20 .ICT...NONE.
Hazardous weather outlook, May 23, 3:58 AM CDT, 2 hours 24 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-241200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 358 AM CDT FRI MAY 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE STORMS ARE POSSIBLE THIS MORNING ACROSS CENTRAL KANSAS, MAINLY TO THE WEST OF A SALINA TO WICHITA TO WINFIELD LINE. THE PRIMARY SEVERE RISK WILL BE HAIL UP TO NICKEL SIZE. THERE IS A CHANCE FOR THUNDERSTORMS AGAIN LATER THIS AFTERNOON, WITH THUNDERSTORMS BECOMING LIKELY ACROSS CENTRAL KANSAS LATE TONIGHT. ISOLATED SEVERE STORMS ARE AGAIN POSSIBLE TO THE WEST OF THE KANSAS TURNPIKE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE LIKELY ON SATURDAY ACROSS CENTRAL AND SOUTHEAST KANSAS. SOME STORMS MAY BECOME SEVERE, ESPECIALLY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS IN THE AFTERNOON. LARGE HAIL AND LOCALLY DAMAGING WINDS WILL BE POSSIBLE. DRY WEATHER IS EXPECTED TO CLOSE OUT THE HOLIDAY WEEKEND ON SUNDAY AND MONDAY, WITH THE FAIR AND MILD WEATHER CONTINUING INTO NEXT THURSDAY. .SPOTTER INFORMATION STATEMENT... THERE IS A SLIGHT CHANCE THAT SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT, WITH A BETTER CHANCE THAT ACTIVATION WILL BE NEEDED ON SATURDAY. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KED
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.